Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 63, NWS Morristown, TN

May 13, 2002Morgan County, Scott County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 13, 2002, 7:00 AM EDT for Morgan County, Scott County, Tennessee. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 13, 2002, 7:00 AM EDT (11:00 UTC)
Expired
May 13, 2002, 7:45 AM EDT
In force
45 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Morgan County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 106 km from the middle of the area, began a volume at 10:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 7:25 AM EDTThunderstorm WindCountywide, TN
May 13, 7:25 AM EDTThunderstorm WindBlack Oak, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 5:45 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
263 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 131100
SVRMRX
TNC129-151-131145-
/NEW.KMRX.SV.W.0086.131100-131145/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
700 AM EDT MON MAY 13 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN EAST TENNESSEE
  SCOTT COUNTY IN EAST TENNESSEE

* UNTIL 745 AM EDT

* AT 558 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES NORTHWEST OF DEERLODGE...OR 22 MILES
  EAST OF LIVINGSTON...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTH OF DEERLODGE AROUND 710 AM EDT
  RUGBY AROUND 715 AM EDT
  SUNBRIGHT AROUND 720 AM EDT
  ELGIN AROUND 725 AM EDT
  SLICK ROCK AROUND 730 AM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY $$

LAT...LON 3638 8506 3620 8505 3609 8452 3650 8439

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:35 AM EDT, 3 hours 25 minutes earlier.

Area forecast discussion, May 13, 3:35 AM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
335 AM EDT MON MAY 13 2002

RADAR MOSAIC SHOWS AN AREA OF PRECIP ASSOCIATED WITH AN ADVANCING
SHORT WAVE TROUGH AND SURFACE COLD FRONT MOVING INTO NORTHERN AND
WESTERN KENTUCKY AT THIS TIME. THIS AREA OF PRECIP IS PROJECTED TO
MOVE INTO THE FORECAST AREA EARLY IN THE FIRST PERIOD. MODELS
INDICATE THAT THE FRONT WILL BE RELATIVELY PROGRESSIVE THROUGH
TENNESSEE THUS IT APPEARS THAT EXCEPTIONALLY HIGH QPFS ARE UNLIKELY
DESPITE RELATIVELY HIGH PWATS OF >1.5 INCHES. WILL NOT ISSUE A FFA AT
THIS TIME ALTHOUGH LOCALLY HEAVY RAIN IS POSSIBLE. A MODERATELY
UNSTABLE ATMOSPHERE WILL PRECEDED THE FRONT SUGGESTING SOME STORMS
MAY BE STRONG ALSO. MODELS ALSO PROJECT A TIGHT SURFACE PRESSURE
GRADIENT AND STRONG LOW-LEVEL WINDS. HAVE ISSUED A WIND ADVISORY FOR
THE ENTIRE FORECAST AREA IN THE FIRST PERIOD.

FRONT PROGRESSES THROUGH AREA BY LATE AFTERNOON TAKING THE BULK
OF THE PRECIP WITH IT. SOME QUESTION REMAINS ABOUT PRECIP LINGERING
INTO THE SECOND PERIOD. ETA TIME-HEIGHTS SHOWS ABUNDANT LOW-LEVEL
MOISTURE REMAINS ALONG WITH SOME LOW-LEVEL LIFT. OTHER MODELS ARE NOT
AS AGGRESSIVE WITH THE LIFT AND PROJECT PRECIP WILL BE COMPLETELY OUT
OF THE FORECAST AREA BY THE SECOND PERIOD. AT THIS TIME...AM INCLINED
TO HOLD ON TO A SLIGHT CHANCE OVER THE ENTIRE FORECAST AREA.

GENERALLY BENIGN ALBEIT INITIALLY COOLER WEATHER WILL PREVAIL
THROUGH THE REMAINDER OF THE WORK WEEK. TEMPS WILL AVERAGE WELL
BELOW CLIMATOLOGY BEFORE REBOUNDING BY THE MIDDLE OF THE WEEK.

GENERALLY WENT WITH A BLEND OF MOS GUIDANCE VALUES FOR TEMPS.
FAVORED HIGHER NGM MOS POPS.

FCSTID = 23
THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY:
CHA   76  51  72  47 /  90  20  10   0
TYS   73  48  67  45 / 100  20  10   0
TRI   70  47  65  41 / 100  30  10   0
OQT   72  48  68  45 / 100  20  10   0

.MRX...
NC...WIND ADVISORY FOR MONDAY FOR ZONES NCZ060>061.

TN...WIND ADVISORY FOR MONDAY FOR ZONES TNZ012>018...TNZ035>047...
TNZ067>074...TNZ081>087...TNZ098>102.

VA...WIND ADVISORY FOR MONDAY FOR ZONES VAZ001>002...VAZ005>006...
VAZ008.

LCM

In the hours before

Special weather statement, May 13, 4:15 AM EDT, 2 hours 45 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-132000-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
415 AM EDT MON MAY 13 2002

...STRONG THUNDERSTORMS ARE POSSIBLE TODAY ACROSS SOUTHWEST
VIRGINIA...EAST TENNESSEE AND EXTREME SOUTHWEST NORTH CAROLINA...

A COLD FRONT IN THE OHIO AND MISSISSIPPI VALLEYS WILL MOVE QUICKLY
SOUTHEAST....AND APPROACH SOUTHWEST VIRGINIA...EAST TENNESSEE AND
EXTREME SOUTHWEST NORTH CAROLINA BY THIS AFTERNOON. AHEAD OF THE COLD
FRONT...A LINE OF THUNDERSTORMS WILL MOVE FROM CENTRAL SECTIONS OF
KENTUCKY AND TENNESSEE INTO SOUTHWEST VIRGINIA...EAST TENNESSEE AND
EXTREME SOUTHWEST NORTH CAROLINA THROUGH THE MORNING HOURS.

THE ATMOSPHERE AHEAD OF THE COLD FRONT WILL BE MOIST AND UNSTABLE
ACROSS THE REGION...AND WITH STRONG WINDS A FEW THOUSAND FEET UP...A
FEW STORMS MAY BECOME SEVERE. THE MAIN THREATS WITH THESE ISOLATED
STORMS WILL BE FOR DAMAGING STRAIGHT LINE WINDS...FREQUENT
LIGHTNING...TORRENTIAL RAIN...AND SMALL HAIL.

AREA SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING AND AFTERNOON.
PLEASE STAY TUNED TO YOUR NOAA WEATHER RADIO AND FAVORITE RADIO AND
TV STATIONS FOR LATER STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE.

LCM

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:49 AM EDTSevere Thunderstorm WarningMRXCampbell26 min
May 13, 8:23 AM EDTSevere Thunderstorm WarningMRXAnderson, Claiborne, Grainger, Knox, Union37 min
May 13, 8:46 AM EDTSevere Thunderstorm WarningMRXHancock44 min
May 13, 9:04 AM EDTSevere Thunderstorm WarningMRXHawkins41 min
May 13, 9:32 AM EDTSevere Thunderstorm WarningMRXSullivan43 min
May 13, 10:05 AM EDTSevere Thunderstorm WarningMRXCarter, Johnson40 min
May 13, 10:58 AM EDTSevere Thunderstorm WarningMRXBlount, Sevier47 min
May 13, 12:23 PM EDTSevere Thunderstorm WarningMRXMarion37 min
May 13, 1:03 PM EDTSevere Thunderstorm WarningMRXMarion, Sequatchie42 min
May 13, 1:19 PM EDTSevere Thunderstorm WarningMRXHamilton56 min
May 13, 1:51 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Monroe, Polk54 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.